What Is Lipoatrophy?
Of all the problems that metabolic changes cause, most people with HIV would point to "lipoatrophy" as the most difficult problem to cope with. Lipoatrophy is the loss of fat from specific areas of the body, especially the face, arms, legs and buttocks.
Although losing fat in any of these areas can be distressing, losing fat in the face -- also called "facial wasting" -- can deliver a sharp blow to a person's self esteem. It has even caused some people to avoid spending time with others. Some people still regard the hollow-cheeked appearance of facial wasting as a telltale sign that a person has HIV -- a battle scar, so to speak.
|Dr. Joel Gallant|
Moore HIV Clinic at the Johns Hopkins Hospital
Doctor's Notes: Lipoatrophy Is in the Past
I have lots of patients with lipoatrophy, but they're all people who've been on therapy since back in the 20th century. I'm not seeing the new development of lipoatrophy anymore, because we now have better treatment options. Don't let the fear of lipoatrophy dissuade you from taking antiretroviral therapy if you need it!
What Causes Lipoatrophy?
Lipoatrophy is believed to have two main causes that may be related:
- long-term HIV infection
- certain HIV meds
Which HIV Meds Are to Blame?
Research has shown that some HIV medications damage tiny structures, called "mitochondria," inside your fat cells. Mitochondria are the energy factories for most of your body's cells. When the mitochondria inside your fat cells are damaged, those cells begin to die out. Over time, that loss in fat cells becomes visible.
Figuring out which meds can contribute to fat loss is an ongoing process. The best we can now do to manage these problems is to simply avoid the drugs that cause most fat loss.
What researchers have learned so far is that lipoatrophy seems to be caused by the use of these drugs (in order of risk):
- Retrovir (including Combivir and Trizivir)
The way in which HIV meds are combined can also make lipoatrophy more likely. One study has found that combining Zerit with many of the protease inhibitors (a type of HIV med) caused more lipoatrophy than when Zerit was taken without a protease inhibitor. Taking Zerit with Videx, which was a common combination used in the past, also made lipoatrophy worse.
|Dr. David Wohl|
University of North Carolina-Chapel Hill
Doctor's Notes: The Telltale Signs of Zerit
At first, it was hard to believe that one of our medicines could be causing the hollowed cheeks I was seeing in my HIV clinic. But, soon it became undeniable, and the link with Zerit was obvious. I used to say I could go to our waiting room and tell which patients were taking Zerit just by looking at their faces. It was an awful feeling to know that while the medications were helping people to survive they were also disfiguring them.
What Can You Do?
Switch HIV Meds
If you and your doctor determine that HIV meds are causing your lipoatrophy, you may want to consider switching to another medication (or another regimen entirely). Research has shown that switching from Zerit or Retrovir to Ziagen or Viread can help you slowly regain fat in the arms, legs and face.
The decision to switch your HIV medications is important, so be absolutely sure to talk over the pluses and minuses with your doctor before you do so. Keep in mind that every HIV medication can have side effects, so you may be switching one set of side effects for another.
When considering a switch in HIV meds in order to combat lipoatrophy, you should ask yourself:
- Are my current HIV meds doing a good job keeping my viral load down and my CD4 count up?
- If I switch meds and my new regimen doesn't work well, how many more treatment options will I have?
- Is my lipoatrophy severely hurting the quality of my daily life?
- Are there any other good or bad things about my current meds I should take into account?
If your lipoatrophy is being caused by your HIV meds, then switching will probably stop the fat loss. Unfortunately, reversing the fat loss is not so easy. It's a slow process: It can take years to build the fat back up. In some severe cases of facial wasting, the reversal process may never occur; if this is the case, you may want to try ...
Many people who have experienced fat loss in their face have tried plastic surgery, also known as "reconstructive procedures," to treat lipoatrophy.
Popular Facial Fillers
- Sculptra (Poly-L-Lactic Acid)
What It Is: One of the most popular and effective temporary treatments for facial wasting is known as Sculptra. Called New-Fill in Europe, Sculptra is the only product approved in the United States specifically for the treatment of HIV-related lipoatrophy.
How It Works: Sculptra must be injected by a trained doctor below the surface of the skin, in the area of the face where fat has been lost. The injections gradually build up skin thickness and create a more natural facial appearance. Injections are usually given in several sessions over the course of a few weeks.
Pros: Although the injections can be painful and cause some swelling at first, Sculptra doesn't appear to cause any major side effects.
Cons: Sculptra doesn't actually cure facial wasting; it just masks the symptoms. Also, since the filler is only temporary, "touch-up" sessions will be necessary after a while, though it may be several years, depending on how severe your facial wasting is. Finally, many people develop small bumps underneath their skin where they received the Sculptra injections. These bumps aren't visible, but they can be felt; some experts think that massaging the bumps every day may help make them go away.
The Cost: Sculptra is expensive. Most health insurance policies will not cover it, and neither will Medicare or Medicaid; they claim that it's a "cosmetic" drug, meaning that it is more a luxury than a necessity.
Fortunately, Dermik Laboratories, the company that sells Sculptra, has set up a patient-assistance program (which you can call at 1-866-310-7551) that will provide free or reduced-cost Sculptra to people who meet certain requirements. If your annual income is less than $40,000 a year (with no dependents), you may qualify to receive Sculptra for free. You'd still have to pay the doctor to give you the injections, however, which generally run about $250 to $500 per session.
What It Is: Another product that has garnered considerable attention is a permanent filler called Bio-Alcamid.
How It Works: It is a gel that is injected under the skin, then pressed and molded by a professional to fit the contours of your face.
Pros: It can be injected in large volumes. It's a permanent filler that can be removed if needed and is extremely stable.
Cons: It is not yet available in the United States, and it costs approximately $4,500. Americans who have had the treatment have usually had to go to Mexico or Canada to receive it. It has also been widely used in Europe for years. There is still little data concerning the efficacy and safety of Bio-Alcamid.
- Silikon 1000
What It Is: Silikon 1000 is a silicone oil commonly used in the United States. Although it is only approved for the treatment of retinal detachment due to the AIDS-related opportunistic infection cytomegalovirus, doctors also use it for facial wasting.
How It Works: Silikon 1000 is administered using what's called a "microdroplet technique," in which tiny drops of the oil are injected into a person's face. The cost is around $600 per session, and four to eight sessions may be needed, depending on the severity of your facial wasting.
- Other Treatments
Sculptra, Bio-Alcamid and Silikon 1000 are only a few of the many restorative treatments available for facial wasting. There are many other, lesser-known treatments available, including some that can help treat lipoatrophy in other parts of the body. Please note, though, that only Sculptra is approved in the United States for lipoatrophy; it has the most information and research to back up its use. There is little information on the effectiveness and safety of the other treatments. As always, you should consult your doctor before deciding which to use.
|Zerit, Retrovir and Fat Loss|
HIV experts know that Zerit causes lipoatrophy, but we often forget that Retrovir can do it too -- but probably at a slower rate.
|Switching Meds Is No Miracle Cure|
If you're experiencing lipoatrophy and taking a drug like Retrovir, getting off Retrovir won't make everything all right again, but it could halt further loss of fat, and may allow fat to return ... slowly.
|Dr. Joel Gallant|
Moore HIV Clinic at the Johns Hopkins Hospital
Doctor's Notes: On Sculptra
All I can say is that some of my patients are so happy with it that they burst into tears after each treatment, and I certainly notice the difference, too. The real question relates to durability of the effect. I'm sure that occasional touch-ups will be required, but if you're able to get off the drugs that are causing the lipoatrophy, then Sculptra may help to improve your appearance while you wait for fat to slowly return.
Copyright © 2005 Body Health Resources Foundation. All rights reserved.
This article was provided by Body Health Resources Foundation. It is a part of the publication An HIVer's Guide to Metabolic Complications.